Virginia, 2011

Coastal Flood in Virginia, May 19, 2011

May 19, 2011 · NWS LWX · 1 event in 1 county or zone

A persistent onshore flow continued through the 19th. The onshore flow continued to cause positive tidal anomalies along the Tidal Potomac River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A persistent onshore flow continued through the 19th. The onshore flow continued to cause positive tidal anomalies along the Tidal Potomac River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 19, 3:02 AM EST, 4 hours 57 minutes earlier.

Area forecast discussion, May 19, 3:02 AM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 AM EDT THU MAY 19 2011

.SYNOPSIS...
A CUTOFF UPPER LOW OVER EASTERN OHIO VALLEY WILL DRIFT EAST
THROUGH FRIDAY...WITH UNSETTLED WEATHER CONTINUING THROUGH FRIDAY.
HIGH PRESSURE BUILDS IN THIS WEEKEND...THEN SETS UP NEAR FLORIDA
FOR EARLY NEXT WEEK. THE NEXT COLD FRONT LOOKS TO IMPACT THE MID
ATLANTIC THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER-LEVEL LOW OVER EASTERN OHIO THIS MORNING WILL SLOWLY MOVE INTO
OUR NORTHERN CWA THIS AFTERNOON. SURFACE LOW PRESSURE ASSOCIATED
WITH THIS SYSTEM WILL SLOWLY TRACK THROUGH OUR CWA AS WELL.

THE LOW AND MID-LEVEL FLOW WILL TURN TO THE SOUTHWEST TODAY AS THE
UPPER-LEVEL LOW MOVES IN FROM THE WEST. THIS WILL BRING MOISTURE
LEVELS DOWN A BIT COMPARED TO RECENT DAYS. HOWEVER...PLENTY OF COLD
AIR ALOFT ALONG WITH FORCING FROM THE UPPER-LEVEL LOW WILL LIKELY
TRIGGER MORE SHOWERS AND THUNDERSTORMS. THE MOST WIDESPREAD ACTIVITY
WILL BE DURING THE AFTERNOON HOURS WHEN INSTABILITY IS AT ITS
MAXIMUM. THE SOUTHWEST FLOW AT THE MID-LEVELS WILL BE LIGHT WHICH
SUGGESTS THAT SHOWERS AND STORMS WILL BE SLOW TO MOVE THROUGH. SLOW
MOVING STORMS ALONG WITH ALREADY SATURATED GROUNDS DOES POSE A
THREAT FOR MORE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
BEGINNING LATE THIS MORNING.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL AND EVEN AN
ISOLATED TORNADO NEAR THE SURFACE LOW ESPECIALLY ACROSS LOCATIONS
EAST OF THE BLUE RIDGE. HOWEVER...WIDESPREAD SEVERE T-STORMS ARE NOT
EXPECTED AT THIS TIME DUE TO EXTENSIVE CLOUD COVER.

THE UPPER-LEVEL LOW WILL SLOWLY PASS THROUGH OUR AREA DURING THE
EVENING LIKELY BRINGING SHOWERS AND THUNDERSTORMS. A FLASH FLOOD
WATCH IS IN EFFECT THIS EVENING. ISOLATED T-STORMS WILL BE CAPABLE
OF PRODUCING HAIL AND EVEN A POSSIBLE TORNADO. HOWEVER...WIDESPREAD
SEVERE T-STORMS ARE NOT EXPECTED. ACTIVITY WILL DIMINISH OVERNIGHT
AS THE UPPER-LEVEL LOW DEPARTS TO THE NORTH AND EAST. MIN TEMPS WILL
RANGE FROM THE 40S IN THE POTOMAC HIGHLANDS TO THE NEAR 60 IN
BALTIMORE.

&&

.SHORT TERM /FRIDAY/...
UPPER LOW WILL GRADUALLY PUSH EAST TOWARD THE DELMARVA ON FRIDAY.
WILL STILL HAVE VORT ENERGY ROTATING AROUND THE LOW FOR ANOTHER DAY
OF SCATTERED SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE
AFTERNOON. PRECIPITABLE WATERS WILL LIKELY BE AT OR JUST BELOW 1
INCH...BUT STILL COULD BE CONTENDING WITH LOCALLY HEAVY DOWNPOURS.
WHILE CONVECTION ISNT EXPECTED TO BE AS NUMEROUS AND THUS THE
FLASH FLOODING THREAT NOT AS WIDESPREAD...GIVEN LOW FFG IT STILL
WONT TAKE MUCH RAINFALL TO EXACERBATE FLOODING CONCERNS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED LOW WILL FINALLY MOVE OFF THE NRN MID-ATLANTIC/NEW
ENGLAND COAST FRI NGT. IN ITS WAKE...AN UPPER RIDGE BUILDS EAST
ACROSS THE ERN SEABOARD THIS WEEKEND. SUBSIDENCE UNDERNEATH THE
RIDGE WILL RESULT IN WARMER AND DRIER CONDITIONS THIS WEEKEND.
HIGH TEMPERATURES MAY CLIMB INTO THE 80S BY SUN FOR ONLY THE
SECOND OR THIRD TIME THIS MONTH /DEPENDING ON THE LOCATION/. LATE
SUN...THE UPPER TROUGH AXIS PROGRESSES THRU THE AREA. DURING THIS
TIME...THE GFS/ECMWF PROJECT A SHORTWAVE TROUGH RIDING ATOP THE
RIDGE. TIMING CONFIDENCE OF SHORTWAVE TROUGH IS LOW...SO HAVE
ONLY INTRODUCED LOW CHANCE POPS FOR AREAS WEST OF THE BLUE RIDGE
SUN AFTN AND FOR MOST OF THE CWA SUN NGT.

THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE GUIDANCE SHOW THE UPPER
RIDGE FLATTENING OUT AS A DEVELOPING UPPER TROUGH TRACKS NEAR THE
ERN CONUS-CANADIAN BORDER. THE MID-ATLANTIC REGION WILL BE SITUATED
BETWEEN THE NRN-STREAM TROUGH AND HIGH PRESSURE OVER THE SOUTHEAST
STATES. WHILE THE BEST SYNOPTIC FORCING FOR ASCENT WILL BE LOCATED
FARTHER NORTH...WEAK SHORTWAVE DISTURBANCES WILL BRING LOW CHANCES
FOR SHOWERS AND STORMS...ESPECIALLY DURING THE PEAK HEATING HRS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AREAS OF FOG EARLY THIS MORNING WILL BRING IFR CONDITIONS TO THE
TERMINALS. CIGS/VSBYS WILL IMPROVE BY MID-MORNING. MORE SHOWERS AND
T-STORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN
IS EXPECTED IN ACTIVITY THIS AFTERNOON AND EVENING WHICH WILL LOWER
CIGS/VSBYS. A FEW T-STORMS WILL BE CAPABLE OF PRODUCING HAIL.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME DUE EXTENSIVE
CLOUD COVER.

UPPER LOW WILL PRODUCE MORE SCATTERED SHOWERS AND THUNDERSTORMS FOR
FRIDAY...MAINLY IN THE AFTERNOON AND EVENING. IMPROVING CONDITIONS
ARE EXPECTED FRI NGT INTO THE WEEKEND AS HIPRES BUILDS INTO THE
MID-ATLANTIC STATES.

&&

.MARINE...
UPPER-LEVEL LOW PRESSURE WILL APPROACH THE WATERS TODAY BEFORE
PASSING THROUGH TONIGHT. THE SURFACE PRESSURE GRADIENT WILL REMAIN
WEAK ENOUGH FOR WIND SPEEDS TO BE BELOW SCA CRITERIA. SHOWERS AND
T-STORMS ARE EXPECTED ESPECIALLY THIS AFTERNOON AND EVENING. SOME
T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY AND HAIL.
HOWEVER...WIDESPREAD SEVERE T-STORMS ARE NOT EXPECTED.

HIGH PRESSURE BUILDS IN FOR THE WEEKEND WHICH FAVORS A GENERALLY DRY
FORECAST AND WINDS BELOW SCA THRESHOLDS.

&&

.HYDROLOGY...
AREAL FLOOD WARNINGS CONTINUE OVERNIGHT FOR A LARGE PORTION OF THE
SHENANDOAH VALLEY AND INTO THE HIGHLANDS/EASTERN WEST VIRGINIA DUE
TO ONGOING ISSUES EVEN THOUGH RAIN HAS ENDED FOR THE REST OF THE
NIGHT. MEANWHILE ON THE POTOMAC...SEVERAL POINTS WILL REMAIN IN
FLOOD WITH PAW PAW...WILLIAMSPORT AND POINT OF ROCKS FORECAST IN
MODERATE CATEGORY.

IN ADDITION...FLASH FLOOD GUIDANCE REMAINS LOW AND WITH MORE
SHOWERS/THUNDERSTORMS EXPECTED TODAY IT WON/T TAKE MUCH TO BRING
FLASH FLOODING PROBLEMS FOR SOME AREAS. THEREFORE...FLASH FLOOD
WATCH WILL BE ISSUED.

&&

.TIDES/COASTAL FLOODING...
FOR WASHINGTON DC AND ARLINGTON/ALEXANDRIA...WATER LEVELS WILL
CONTINUE TO RISE TODAY DUE TO FRESH WATER COMING DOWN FROM THE
POTOMAC RIVER. WATER WILL LIKELY EXCEED 7 FEET AT WISCONSIN AVENUE
WITH THE HIGH TIDE CYCLE THIS MORNING. WATER LEVELS WILL LIKELY BE
EVEN A BIT HIGHER THIS AFTERNOON THROUGH TONIGHT AS THE POTOMAC
RIVER CRESTS. ELEVATED WATER LEVELS WILL CONTINUE THROUGH FRIDAY AND
POSSIBLY INTO FRIDAY NIGHT. A COASTAL FLOOD WARNING IS IN EFFECT
THROUGH FRIDAY FOR THE UPPER TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ARLINGTON/ALEXANDRIA.

ELSEWHERE...TIDAL ANOMALIES REMAIN ABOUT 1 TO 1.5 FEET ABOVE THE
ASTRONOMICAL NORM THIS MORNING. WITH THE LUNAR CYCLE NEAR A FULL
MOON MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH TIDE THIS
MORNING. THE FLOW WILL REMAIN WEAK THIS AFTERNOON AND WITH THE MIN
HIGH TIDE EXPECTED...WATER LEVELS WILL LIKELY REMAIN BELOW
THRESHOLDS FOR MINOR COASTAL FLOODING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FROM 10 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL 6 PM EDT FRIDAY FOR DCZ001.
MD...FLASH FLOOD WATCH FROM 10 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR MDZ003>007-009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     MDZ007-011-013-014-016>018.
VA...FLASH FLOOD WATCH FROM 10 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR VAZ025>031-036>040-042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     VAZ052-053-055-057.
     COASTAL FLOOD WARNING UNTIL 6 PM EDT FRIDAY FOR VAZ054.
WV...FLASH FLOOD WATCH FROM 10 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR WVZ050>053-055-501>506.
MARINE...NONE.

&&

SYNOPSIS...BJL/BPP
NEAR TERM...BJL
SHORT TERM...BPP
LONG TERM...JRK
AVIATION...BJL/BPP/JRK
MARINE...BJL/BPP/JRK
HYDROLOGY...BPP
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, May 19, 3:51 AM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 AM EDT THU MAY 19 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
451 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA LATE THIS
MORNING THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

A FEW THUNDERSTORMS MAY ALSO BECOME STRONG TO SEVERE...WITH THE
THREAT FOR LARGE HAIL AND LOCALLY DAMAGING WINDS.

A COASTAL FLOOD WARNING IS IN EFFECT FOR ALEXANDRIA AND
WASHINGTON DC THROUGH TONIGHT DUE TO ELEVATED WATER LEVELS. A
COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE TIDAL
POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY
UNTIL 2 PM THIS AFTERNOON. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COASTAL FLOOD WARNING CONTINUES THROUGH FRIDAY FOR WASHINGTON
DC AND ALEXANDRIA DUE TO FRESHWATER IMPACTS FROM THE POTOMAC
RIVER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. PLEASE RELAY ANY
HAIL...WIND...FLOOD AND COASTAL FLOOD REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
451 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA LATE THIS
MORNING THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

A FEW THUNDERSTORMS MAY ALSO BECOME STRONG TO SEVERE MAINLY EAST
OF THE BLUE RIDGE...WITH THE THREAT FOR LARGE HAIL AND LOCALLY
DAMAGING WINDS.

ADDITIONAL MINOR TO MODERATE RIVER FLOODING IS EXPECTED ALONG THE
POTOMAC RIVER. MINOR RIVER FLOODING WILL ALSO CONTINUE ALONG THE
SHENANDOAH RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD MESSAGES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE LOWER POTOMAC
RIVER FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. PLEASE RELAY ANY
HAIL...WIND...FLOOD AND COASTAL FLOOD REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Arlington

When
May 19, 7:59 AM EST to 10:06 AM EST
Where
Arlington forecast zone
Reported by
River/Stream Gage
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Water levels at Alexandria were above thresholds for moderate coastal flooding.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314988.